Ellen C.

Ellen Campbell lives in the NY Metro area, in New Jersey, with her husband Bob. Ellen became interested in learning all she could about DRESS syndrome after acquiring the condition from the antibiotic, Vancomycin.  Although she was treated at major medical center in New Jersey and met all the criteria for DRESS, a diagnosis was elusive. There was disagreement amongst those on her medical team about whether or not she was even having an adverse drug reaction. Once the diagnosis was made, her allergist neglected to discuss any immediate or long-term complications --of which she had many. It took her months to recover, and a full year to get her energy back to where she could fully function. 

Alarmed by the lack of communication and understanding of her condition, Ellen took matters into her own hands and learned all she could about DRESS through academic papers and patient support sites. She was very glad to find the DRESS Community Facebook page and DRESS Syndrome Foundation website. Ellen hopes she can make a difference with other patients in their journey with this terrible syndrome, which is not widely recognized.

Here is her story:

In January of 2016, I broke my shoulder by falling in my driveway.  I went to my local community hospital, through the ER, and subsequently had surgery to insert hardware to heal the shoulder.  The surgery failed, because the hardware failed, and the bone did not heal. 

I decided to see a couple of the elite shoulder surgeons on the East Coast. I live in Northern NJ, very close to NYC. Each surgeon thought I might have a shoulder infection, in addition to my other problems.  The surgeon that I went with in Philadelphia, sent me to an infectious disease doctor, who also thought there was a good possibility of infection. 

In August of 2016, I had major surgery to repair my shoulder by the shoulder surgeon in Philadelphia.   I was given the antibiotic Ancef.  Before I left the hospital, they inserted a PICC line, so I could be infused at home.  The infectious disease doctor was on vacation. 

I had Ancef infused for several days at home, but suddenly the prescription was changed to Vancomycin - by my infectious disease doctor who was still on vacation. He did not order nor did he get any of my weekly blood reports. 

I was on Vancomycin for approximately two weeks.  I felt flu like symptoms after infusions me, but chalked it up to that it is a strong drug.  On a Tuesday,  the infectious disease doctor called me and said I was done, and told me to have the nurse pull the PICC line. 

By Friday, I had a line of what looked like hives break out on my right arm.  Saturday, I was worse with the rash spreading, angry, and raised.  By Sunday morning, my face was swollen and I was in severe pain.  My husband took me to the ER, of a sizable hospital in the area.  There the ER staff was very concerned that I had Steven’s Johnson Syndrome. They sent down a resident from their first rate burn center and he determined that I did not have that. 

I was admitted and put in the orthopedic joint replacement floor.  I was assigned an internist, that absolutely had no idea what she was doing.  She did order steroids and Benadryl, but at very low levels.  I could barely get to the next dose because of my skin. They did not inform me that my liver enzymes were slightly elevated and my blood counts were off. After a couple of days, the internist must have consulted with a colleague and increased my doses significantly, which made me more comfortable.   

 

Things got weird though.  They sent up the head of the infectious disease department, who said a delayed reaction to an antibiotic, including Vancomycin, was impossible.  My skin looked like it went through a meat grinder and she asked if I had changed laundry detergent!  Someone from pharmacy came up and also said that a delayed reaction was impossible.  This was in a major hospital in Northern NJ!  I was completely frustrated. 

The internist brought in an allergist, that I actually saw only once, to consult.  He said it was an adverse reaction to an antibiotic, and he thought it was most likely the Vancomycin rather than the Ancef.  He was very concerned that I was in the hospital because I had just had major shoulder reconstruction surgery and the hospital, any hospital, was not safe for me because of potential hospital borne infection.  He arranged for me to be discharged the next day. 

I was continued me Benadryl at home, but immediately started tapering the dose of the steroids because of how bad they are for bone healing.  My shoulder surgeon agreed with this approach. The allergist also prescribed a low dose sedative.  He directed me to have my husband buy a certain moisturizer and rub me down with the moisturizer 6 times a day.  He said no showers.  At first I needed to be rubbed down 7 or 8 times a day.  I was in daily contact with the allergist, who was very supportive.  He was concerned that the rash was still spreading, but wanted it to run its course, because the steroids were so bad for me.

 

I honestly forget how long this went on for.  Perhaps it took three weeks before I could get through the day without moisturizer rub downs. 

 

My skin: The rash went from head to my feet. My face was very bad. My arms looked like they had been put through a meat grinder.  My shins were very bad. On other parts of my body the rash was a series of red dots.  I could see rash on the top of my head.  My stomach was the only place that peeled like a sunburn, in big sheets.  The peeling process was awful because it would only peel small pieces at a time.  My face actually peeled fully several times.  It would totally peel and then peel again.  I remember waking up one morning with skin hanging off my face. A couple of months after my skin cleared up, my hair started falling out.   My nails became weird looking, but did not fall off.

No one spoke to me about following me for blood work.  I asked my internist (not the one I saw in the hospital) to be followed.  He was agreeable, but he did not bring up the idea.  I had blood work done until all my numbers stabilized.  I had no idea I should have had blood work for at least a year. 

Today my arms, thighs, and top of my feet are scared.  It took me a year until I got my energy back. I am still shocked that a major hospital in Northern NJ had doctors, on staff, that did not know what I had.  The following year I saw another allergist because I knew I wanted to get the shoulder hardware removed and I knew we had to cross the t’s and dot the i’s.  He did a full panel of skin testing.  He did a skin challenge in his office with penicillin because that is a sister drug of Ancef.  He has concluded that I had a delayed hypersensitivity reaction to Vancomycin.  In other words DRESS -although he did not call it that.  We talked about the fact it cannot be predicted whether any other drug could do this to me, and that antibiotics are known culprits.  I told him about the fact I was going to have the plate removed and the surgeon was going to use Ancef.  He did not think I would have a problem with ancef because I had tolerated it in the past.  I went ahead with the surgery, and had no problems.  My allergist did say if he got his wish, I would never take any antibiotic again. He also said, after looking at pictures, this was the worst rash reaction he ever saw in his career (he is 90). My shoulder surgeon said the same. 

To sum up, my symptoms were:  flu like feeling, swollen face, horrible, horrible rash, slight liver elevation numbers, blood counts off, skin shedding, hair fell out and major fatigue for a long time. A terrible experience. 

 

Thank you.

Ellen Campbell

  • Facebook
  • Instagram

©2017 BY TEST. PROUDLY CREATED WITH WIX.COM

Contact us

I’m a paragraph. Double click me or click Edit Text, it's easy.

DRESS Syndrome Foundation is a 501(c)(3) nonprofit organization founded in 2020. 

Tax ID # (EIN): 84-3088907

Copyright 2021

Follow Us

  • Facebook
  • Twitter
  • Instagram

Participate

Register Your Case of DRESS Syndrome

Give Us Feedback if You've Had the COVID-19 Vaccine

Help us help others...